Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 19, NWS Wilmington, NC

July 6, 2024New Hanover County, Pender County, North Carolina; Georgetown County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Jul 6, 2024, 11:21 AM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, South Carolina. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 6, 2024, 11:21 AM EDT (15:21 UTC)
Expired
Jul 6, 2024, 8:00 PM EDT
In force
9 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC

The radar

The Wilmington radar (KLTX), 9 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2024-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2024-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WHUS42 KILM 061521
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1121 AM EDT Sat Jul 6 2024

NCZ106-108-SCZ056-062330-
/O.NEW.KILM.BH.S.0019.240706T1521Z-240707T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
1121 AM EDT Sat Jul 6 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong south to north longshore current. There is also a
  Moderate Risk of rip currents.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Georgetown County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

ABW
1 follow-up statement
396 
WHUS42 KILM 061915
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
315 PM EDT Sat Jul 6 2024

NCZ106-108-SCZ056-070000-
/O.CON.KILM.BH.S.0019.000000T0000Z-240707T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
315 PM EDT Sat Jul 6 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong south to north longshore current. There is also a
  Moderate Risk of rip currents.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Georgetown County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

ABW

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 6, 9:51 AM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 6, 9:51 AM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
951 AM EDT Sat Jul 6 2024

.SYNOPSIS...
Dangerous heat and humidity will persist today along with a
better chance of showers and storms. The rainier than normal
pattern should persist through most of next week as a front
stalls inland with a bit of a break in the heat.

&&

.UPDATE...
No major changes needed from the ongoing forecast. Another
morning of largely unrestricted heating is underway with temps
crossing into the upper 80s now and expected to continue
warming into the mid-upper 90s this afternoon. Showers and
thunderstorms are still expected to develop, with the greatest
coverage west of our area. Depending on how soon in the
afternoon this occurs, inland areas near and west of I-95 may
see increasingly thick cirrus limit their heating by mid-
afternoon, but Heat Advisory criteria should have already been
met both in terms of heat indices of 105-109F and time duration
>2 hrs by then. The Excessive Heat Warning also appears to be on
track with heat indices already nearing or reaching 100F at
Lumberton and Elizabethtown.

&&

.NEAR TERM /THROUGH TONIGHT/...
A stalled cold front will stay to our west through the day,
enhancing coverage of afternoon/evening convection near and west of
I-95. At the same time, highs away from the coast are expected to
reach near 100F again (with possible record highs at KLBT/KFLO),
heat indices 105-110. The difficulty regarding Heat Advisory vs
Excessive Heat Warning will be the effects of rain, clouds, and
mixing. Opted to raise an Excessive Heat Warning for Robeson
and Bladen counties where probabilities of sustained heat
indices at or above 110 were highest, but it's hard to rule out
that other spots inland could briefly reach 110 as well. Perhaps
this could be better evaluated with subsequent updates to the
forecast later in the morning. The sea breeze will limit warming
at the coast, where a Heat Advisory has not been raised.
Rainfall amounts/location will also likely influence fog
formation overnight, as winds should become calm roughly after
midnight with mostly dry conditions. Lows in the mid 70s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Highlights:
*Bit cooler with above normal rain chances inland
*No significant impacts expected

Confidence:
*Moderate

Details:

A stalled front inland along with plentiful moisture and some upper
forcing will lead to higher than normal rain chances inland with
coastal areas likely to miss out on most of the rain given the
onshore flow/sea breeze.

Temps are a bit tricky though given some uncertainty in rain/cloud
coverage but should generally be near to maybe slightly above
normal. Fortunately peak heat indices should stay below Heat
Advisory levels (105 degrees).

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Highlights:
*Hot/humid weather continues with Heat Advisories possible each
 day inland, mainly through Thursday
*Much-needed rainfall possible, especially inland

Confidence:
*Moderate

Details:

A more unsettled pattern than normal is likely given a stalled
front/trough inland while Atlantic high pressure centered to the
east prevails. Severe storms will only be a low threat with
localized flooding likely a slightly bigger threat. Although
temps look to be held down a bit closer to normal the high
dewpoints could still push heat indices above Heat Advisory
levels (105-109 degrees) each afternoon away from the coast,
mainly through Thursday.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
VFR expected for coastal terminals with MVFR and possibly IFR
for inland terminals through the 12Z TAF period. SW winds will
become more S this afternoon with a sea breeze moving through
the coastal terminals around 15-17Z, gusts 20-25 kts. Highest
chances for showers/storms are at inland terminals during the
late afternoon and evening. Tried to add timing/restriction
info with PROB30 but this should be able to be honed in on with
later TAF updates. Mostly dry conditions expected at the coast
with afternoon cu ~4kft. Restrictions in the way of fog and/or
low stratus could remain at inland terminals depending on
rainfall amounts/coverage.

Extended Outlook...VFR is expected to prevail outside of
convection. Early morning fog and low clouds are possible each
morning, especially where precip falls the previous day.

&&

.MARINE...
Through Tonight...Sub-SCA conditions expected. SSW winds 15-20 kts
will yield a wind wave 2-3 ft at 4-5 seconds with a SE long period
swell at 2 ft and 8-9 seconds. Wave heights should be 2-3 ft amidst
the competing swells.

Sunday through Wednesday...Atlantic high pressure will prevail with
a stalled front inland. The pretty typical summertime pattern will
lead to periodic higher winds, mainly each afternoon/evening due to
the sea breeze and nocturnal surging. However, with winds mostly
staying below 20 kt and seas mostly 3 ft or less we are not
expecting any Small Craft Advisories.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Excessive Heat Warning until 8 PM EDT this evening for NCZ087-
     096.
     Heat Advisory until 8 PM EDT this evening for NCZ099-105-107-
     109.
SC...Heat Advisory until 8 PM EDT this evening for SCZ017-023-024-
     032-033-039-055-058-059.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...ABW
NEAR TERM...LEW
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...LEW
MARINE...RJB/LEW
Hazardous weather outlook, Jul 6, 4:12 AM EDT, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
412 AM EDT Sat Jul 6 2024

NCZ106-108-110-SCZ054-056-070815-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
412 AM EDT Sat Jul 6 2024

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-070815-
Columbus-Inland Pender-Inland New Hanover-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
412 AM EDT Sat Jul 6 2024

...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-070815-
Robeson-Bladen-
412 AM EDT Sat Jul 6 2024

...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-070815-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
412 AM EDT Sat Jul 6 2024

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEW

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:06 PM EDTHeat AdvisoryILMBladen, Brunswick, Columbus, New Hanover, Pender, Robeson23 hr
Jul 6, 3:11 AM EDTExcessive Heat WarningILMBladen, Robeson16 hr
Jul 6, 6:29 PM EDTSpecial Weather StatementILMRobeson46 min
Jul 6, 7:41 PM EDTSpecial Weather StatementILMRobeson64 min
Jul 6, 5:59 PM EDTSpecial Weather StatementILMMarlboro31 min
Jul 6, 6:58 PM EDTSpecial Weather StatementILMMarlboro32 min
Jul 6, 7:29 PM EDTAreal Flood AdvisoryILMDarlington, Dillon, Florence, Marlboro34 min

Nearby

Beach Hazards Statements in North Carolina, 2024Beach Hazards Statements in South Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.